Over the last three years I have experienced numerous bouts of sinusitis and associated (post nasal drip) cough. During December 2002/January 2003 I developed cough syncope and passed out over 60 times in 4 weeks. They operated on my sinus's on 16 Jan. and then put me on a 40 mg reducing course of Steroids tablets from 20 Jan. The sinuses healed and the cough went away but I had to start another course 10 days after coming off the steroids because of Sinusitis and the most dreadful cough imaginable. Now starting my 4th course of steroids with only 30 days off them since 20 Jan. Sinuses re-infect after 5 days and cough syncope restarts after 9-10 days and I pass out between 1 and 7 times a day worst in the early morning and I now dread getting up because of the coughing. The consultants I have seen so far are totally mystified as to the cause of the recurring cough and I'm beginning to feel that life is over unless I can alleviate it in some way. If anyone has any comments,suggestions or similar experience of this condition I would be eternally grateful.
Sinusitis is an inflammation, or swelling, of the mucous membranes that line the sinus cavities. This can block sinus drainage and cause increased mucus production. Symptoms can include a postnasal drip and a cough to the point of passing out, also called cough syncope. Inflammation of the sinuses could be due to an allergy, an infection, or ongoing exposure to an irritant, such as pollution or smoke.
Drainage from the nose and sinuses that drips down the back of the throat is known as postnasal drip. This can fester sinusitis. Since the cough syncope restarts 9 to 10 days after coming off the steroids, this indicates that the steroids are controlling the sinus inflammation. A prescription nasal steroid spray may help just as much as the steroids, but with less risk of side effects. Generally this decreases sinus inflammation so that sinus drainage improves and mucus production decreases. A nasal steroid spray does not provide immediate relief of symptoms. It may require several weeks of routine use to become effective.
To get the most out of a nasal steroid spray use it after doing a nasal wash. A nasal wash helps remove mucus and bacteria from the nose and sinuses. This can temporarily reduce the postnasal drip and help your sinuses to drain better. Please read our Nasal Wash MedFact at http://www.nationaljewish.org/medfacts/nasal.html for more information about this technique. Share this information with your doctor to see if you would benefit from this daily treatment. Please read our Sinusitis MedFact at http://www.nationaljewish.org/medfacts/sinus.html for further information.
You are certainly going through a difficult and frustrating experience! As you know it is essential to find the cause of your cough syncope so that specific steps can be taken to alleviate it. Since the doctors in your area are mystified as to the cause of the recurring cough you may want to consider traveling to Denver, Colorado. National Jewish Medical and Research Center will provide a thorough outpatient evaluation. Our approach uses the skills and expertise of a broad team working together from one location to try to reveal the cause of your symptoms so that you can get on with your life. For more information please call LUNG LINE
Verity - Thanks for your response. Yes I am currently on a course of antibiotics, specifically co-Amoxiclavg 500 mg, and they do appear to be alleviating the condition because I haven't passed out for 22 hours! I am due to have a review with my doctor tomorrow to agree 'next steps'.
NJC-R.N.-DC - Again also thanks for your response. I have been fainting again since 24 May until last night a total of 20 times, with one painfull fall in the process. Hospital have suggested a change of hypertension drug and I came off the Irbesartan (300mg) on Monday and went onto Bendrofluazide 2.5 mg Tuesday. Too early to see any difference though. I have also taken your advice and ordered a Sinus Irrigation system to douch out the sinuses and it has been suggested that I possibly use de-congestant drops in conjunction with douching?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.